Results 1 to 7 of 7

    Thread: shaking and heart racing after injection/shot

    1. #1
      Join Date
      Jan 2009
      Posts
      9

      Default shaking and heart racing after injection/shot

      Immediately after I was given some shots in the mouth my legs started feeling kind of numb and I began to shake. Almost like I was shivering. I also felt anxiety, but not about the prospect of getting shots, rather, I felt a rush and my heart started beating fast after the injection. I didn't tell the dentist about this. These effects lasted for maybe five minutes or less. Why did this happen? I should note that I did not take an Ativan (anti-anxiety drug for my dental phobia) that day.

    2. #2
      Join Date
      Jan 2005
      Gender
      Female
      Posts
      4,794

      Default Re: shaking and heart racing after injection/shot

      Hi, one possibility is that the local anaesthetic (which contains epinephrine, aka adrenaline) was accidentally injected into a vein instead of muscle tissue. This can cause a very dramatic increase in heart rate. While not dangerous, such an experience can certainly be unsettling, but the chances of it happening again are extremely slim.


      It is more likely though that you were experiencing anxiety. Symptoms like:
      • a racing heart
      • shaking uncontrollably
      • breaking out in a cold sweat
      • not being able to breathe properly (breathing rapidly/hyperventilating), leading to dizziness, lightheadedness and tingling in fingers, toes and lips
      are all signs of an adrenaline rush - but it's unlikely that the epinephrine in the injection caused it. The amount of epi in local anesthetics is tiny compared to the amount your body naturally pumps out.


      Either scenario is not dangerous, but a panic attack can be very disconcerting - especially when you weren't expecting it and it takes you by surprise. Panic does not pose any danger - our bodies are made to deal with adrenaline surges and indeed, they're designed to keep us safe from danger (that's why it's called the "fight or flight" reaction). It is a built-in response which has evolved to help us deal with enemies such as dangerous animals. It would be more accurate to call it the flight, fight or freeze reaction (when confronted with a big but slow animal, you'd be inclined to run away, when confronted with an animal that's about as strong or weaker than you, but faster, you may decide to fight, but if the animal is bigger, stronger and faster than you, then freezing would be the best response, in the hope that its eyesight may not be good enough to track you down).


      In today's "civilised" world, there's little need for the fight/flight/freeze response, but because it's such a basic mechanism of survival, it's easily triggered by things that frighten us. Maybe part of the reason why you didn't let your dentist know was that you were caught up in the "freeze" response.
      There's an App for That!

      Mobile Apps are available for this forum. Please click on the following links to get yours:


      iPhone/iPod Touch

      Android Devices

    3. #3
      Join Date
      Apr 2008
      Location
      California
      Gender
      Female
      Posts
      557

      Default Re: shaking and heart racing after injection/shot

      Hi terra....I just wanted to let you know I feel all those things everytime I sit in a dentist chair.
      I think letsconnect is true in saying it more than likly anxiety.
      Congrat's on sitting in the chair all of us here know how hard that can be!
      Grateful for each & every Day

    4. #4
      Join Date
      Dec 2007
      Location
      New York
      Gender
      Female
      Posts
      354

      Default Re: shaking and heart racing after injection/shot

      Wow! Maybe this happened to me the last time. I didn't get an injection and I have been to the dentist before (as some of you know) but after getting out of the chair I was shaking and I didn't know why. Although, I hadn't expected to get a teeth cleaning that day maybe that's what caused it.

      Sorry to hear you had the same experience, Terra!

    5. #5
      Join Date
      Feb 2009
      Posts
      35

      Default Re: shaking and heart racing after injection/shot

      Quote Originally Posted by terra_incognita View Post
      Immediately after I was given some shots in the mouth my legs started feeling kind of numb and I began to shake. Almost like I was shivering. I also felt anxiety, but not about the prospect of getting shots, rather, I felt a rush and my heart started beating fast after the injection. I didn't tell the dentist about this. These effects lasted for maybe five minutes or less. Why did this happen? I should note that I did not take an Ativan (anti-anxiety drug for my dental phobia) that day.
      hi, i experienced the same recently (i too suffer from anxiety disorder so i guess its linked) however my dentist told me that sometimes a lower jaw injection (and i had 3 that day..) can increase heart rate and if i felt any palpitations he assured me that it was not necessearily anxiety related- he just said sometimes the injections in the lower gum can cause this for some patients. I am not sure if he said this to make me feel better as he knows my history of anxiety and particularly how much i hate the feeling of numbness particularly in the lower mouth. I had shaky legs and very cold feet and hands throughout the treatment which lasted about 45 minutes. I do remember about 8 years ago before i suffered anxiety i had similar feelings when i had a lower jaw injection - perhaps if my then dentist had been so supportive i would not have developed dental phobia. Anyway thats all hopefully in the past for me now - i have found a fantastic dentist and i intend to keep a hold of him

    6. #6
      Join Date
      Dec 2009
      Posts
      1

      Default Re: shaking and heart racing after injection/shot

      hi,got that today,i too suffer from panic attacks,ive had them 25 yrs the dentist injected local anesthetic,and within a minute or two,my heart was racing ,my arms and legs were shaking,believe me ,it wasnt a panic attack,must be the [local A ]

    7. #7
      Join Date
      Oct 2009
      Location
      Phoenix, Arizona
      Gender
      Female
      Posts
      58

      Default Re: shaking and heart racing after injection/shot

      The exact same thing happened to me two weeks ago after a tooth extraction (my first). I took a Valium anticipating a root canal and wound up having the tooth extracted...tooth was a total loss. Took my dentist about 15 mins to extract the tooth and yes I was scared but couldn't believe I was shaking uncontrollably for 5 mins after he took the tooth out. Thinking it was the epinephrine combined with fear that caused this. I was just a little worried because I have high blood pressure but the shaking stopped after a while.

      It's a bit of a relief to see that this has happened to others and wasn't just me being a "fraidy cat.

    Posting Permissions

    • You may not post new threads
    • You may not post replies
    • You may not post attachments
    • You may not edit your posts
    •